Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 148, NWS Goodland, KS

July 3, 2000Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2000, 4:00 PM CDT for Gove County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2000, 4:00 PM CDT (21:00 UTC)
Expired
Jul 3, 2000, 4:45 PM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Gove County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:15 PM CDTThunderstorm Wind 52 EQuinter, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2288 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WUUS53 KGLD 032100
SVRGLD
KSC063-032145-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM CDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN GOVE COUNTY...OR
  ABOUT 19 MILES NORTHEAST OF DIGHTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

BULLER

LAT...LON 3873 10042 3871 10017 3892 10015 3891 10044

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:42 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 3, 3:42 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT MON JUL 3 2000

WILL TAKE DOWN EXCESSIVE HEAT ADVISORY AS HEAT INDEX IS NOT MEETING
CRITERIA.

ASSESSMENT OF FLASH FLOOD POTENTIAL GREATEST PROBLEM TONIGHT.

HAVE LEANED TO ETA WITH KAIN-FRITSCH CONVECTIVE PARAMETERIZATION FOR
THE PACKAGE BASED ON ETA INITIALIZATION.

AT 1950Z TSRA ALREADY FIRING EAST OF BENKELMAN NEBRASKA TO OAKLEY
LINE. ANOTHER NORTH-SOUTH LINE OF TSRA FIRING KLIC TO 25 W KAKO.
EASTERN GROUP SHOWING TENDENCY TO TRAIN IN HIGHER PW VALUE AIR.
FLASH FLOOD GUIDANCE ALREADY AT OR BELOW 2 INCHES IN 3 HRS FOR THE
NORTON...HILL CITY...AND HOXIE AREAS.  WILL ISSUE A FLASH FLOOD
WATCH FOR THE SOUTHEAST GROUP AND ADJUST NORTHWARD IF NEEDED FOR
FORECAST CONTINUITY.

WINDEX PARAMETERS ARE 50 TO 70 KTS OVER THE CWFA AT 19Z.

TSRA IN WEST SHOULD MOVE AT LEAST 60 MILES INTO BEFORE HEATING
SUPPORT IS LOST.  COULD HAVE LOW CLOUDS AND PATCHY FOG ON THE WEST
EDGE OF OUTFLOW FROM STORMS.   MINS NEAR PROGGED DEWPOINTS.

NOT SURE IF ANYTHING WILL FIRE TOMORROW WITH 15/2 PROGGED OVER CWFA
AT 700 MB TUESDAY.  HOWEVER...ETA DID INITIALIZE ABOUT 1.5C TOO
WARM UNDER THE RIDGE...SO WILL TOSS A 20 POP FOR TUESDAY AFTERNOON
AND EVENING.

EXTENDED PROGS FINALLY AGREE ON PUSHING THE 5880 METER 500 MB
HEIGHT CONTOUR WELL BEYOND THE CWFA...AND MEAN LAYER RH VALUES ARE
PROGGED BELOW 40 PERCENT.  WILL AGREE WITH NATIONAL GUIDANCE AND GO
DRY AND HOT.  WILL UNDERCUT MINS SLIGHTLY TO BRING FORECASTS MORE
IN LINE WITH CLIMATOLOGICAL MEAN DIURNAL RANGE.

.GLD...FLASH FLOOD WATCH OVERNIGHT FOR KANSAS COUNTIES EAST OF A
       NORTON TO SCOTT CITY LINE.

ENTWISTLE

In the hours before

Special weather statement, Jul 3, 11:46 AM CDT, 4 hours 14 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT MON JUL 3 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...

HOT AND HUMID CONDITIONS COMBINED WITH AN UPPER LEVEL DISTURBANCE
WILL HELP TRIGGER THUNDERSTORMS THIS AFTERNOON OVER NORTHWEST
KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO. VERY HEAVY
RAINFALL WITH HAIL UP TO 1 INCH IN DIAMETER ARE POSSIBLE WITH THE
STRONGER STORMS.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:45 PM CDTSevere Thunderstorm WarningGLDRawlins45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.